Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 27, 2002

Weight and Weight Loss

Question from California, USA:

I noticed that it is not recommended that a person with diabetes consume ephedra. Can the consumption of ephedra be dangerous for a person with diabetes? What are the risks? and why is it not recommended?

Answer:

The Food and Drug Administration has recently proposed to reduce risks associated with dietary supplement products containing ephedrine alkaloids by limiting the amount of ephedrine alkaloids in products and requiring labeling and marketing measures that give adequate warning and information to consumers. Ephedrine alkaloids are amphetamine-like compounds with potentially powerful stimulant effects on the nervous system and heart. Hundreds of consumer illnesses and injuries associated with the use of these products have been reported.

In the opinion of this DTeam member, this is clearly a drug that should be avoided by those with diabetes as well as those that don’t have diabetes.

MSB
Additional comments from Dr. Donough O’Brien:

You can find one answer to your question in van der Hooft CS, Stricker BH. Ephedrine and ephedra in weight loss products and other preparationsNed Tijdschr Geneeskd 2002 Jul 13;146(28):1335-6, and there has been at least one report of a heart attack related to ephedra. If he objective is to lose weight there are safer and better methods besides which herbal ephedrine would tend to raise blood sugars.

DOB
Additional comments from Dr. David Schwartz:

Ephedra is related to the drug “pseudoephedrine” of Sudafed. It has decongestant properties and has a chemical composition that is related to epinephrine or adrenaline.

Epinephrine is responsible for some of the symptoms of low-blood glucose (hypoglycemia) such as shakiness, sweatiness, etc. So taking Sudafed could mimic those symptoms and could potentially confuse someone as to what to do. So, if taking that medicine and if you feel low, check the glucose before you treat a “low.”

Those medications can also raise blood pressure, so that if you have hypertension related to diabetes, those medications should be taken with extreme caution. Consult your doctor or pharmacist

DS

[Editor’s comment: .

WWQ]